Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 176, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2016, 8:09 AM CDT for Douglas County, Osage County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 8:09 AM CDT (13:09 UTC)
- Expired
- Jun 16, 2016, 8:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:10 AM CDT | HAIL 1.25 | Overbrook, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 2268 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
177
WUUS53 KTOP 161309
SVRTOP
KSC045-139-161345-
/O.NEW.KTOP.SV.W.0176.160616T1309Z-160616T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
809 AM CDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 845 AM CDT
* AT 808 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OVERBROOK...
MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OVERBROOK AND GLOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3874 9550 3872 9550 3871 9557 3885 9562
3887 9555 3887 9550 3888 9550 3890 9544
3874 9538
TIME...MOT...LOC 1308Z 262DEG 14KT 3878 9555
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
432
WWUS53 KTOP 161325
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
825 AM CDT THU JUN 16 2016
KSC045-139-161345-
/O.CON.KTOP.SV.W.0176.000000T0000Z-160616T1345Z/
DOUGLAS-OSAGE-
825 AM CDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES...
AT 824 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OVERBROOK...AND IS NEARLY STATIONARY. ANOTHER STRONG STORM WAS
LOCATED JUST WEST OF GLOBE...ALSO NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED HAIL UP TOT HE
SIZE OF HALF DOLLARS WITH THIS STORM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OVERBROOK AND GLOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3874 9550 3872 9550 3871 9557 3885 9562
3887 9555 3887 9550 3888 9550 3890 9544
3874 9538
TIME...MOT...LOC 1324Z 173DEG 0KT 3880 9555
HAIL...1.00IN
WIND...60MPH
$$
BB647
WWUS53 KTOP 161345
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
845 AM CDT THU JUN 16 2016
KSC045-139-161355-
/O.EXP.KTOP.SV.W.0176.000000T0000Z-160616T1345Z/
DOUGLAS-OSAGE-
845 AM CDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS AND
NORTHEASTERN OSAGE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3874 9550 3872 9550 3871 9557 3885 9562
3887 9555 3887 9550 3888 9550 3890 9544
3874 9538
TIME...MOT...LOC 1344Z 262DEG 14KT 3880 9555
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:54 AM CDT, 15 minutes earlier.
Area forecast discussion, Jun 16, 7:54 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 754 AM CDT THU JUN 16 2016 .UPDATE... Issued at 752 AM CDT THU JUN 16 2016 ...Updated to continue thunderstorms in the east... Morning MCV still slow to move east of the forecast area and continues to generate isolated to scattered showers and storms mainly south of I70 and east of the turnpike. May persist for a few more hours and have added thunderstorms for the morning forecast update. Won't have much impact on the heat as temperatures build into the afternoon hours. && .SHORT TERM...(Today and Tonight) Issued at 325 AM CDT THU JUN 16 2016 MCV continues to slowly move eastward across the southern portion of the forecast area. Light showers continue, as do strong winds on the north side of the low where dissipating/evaporating showers are likely contributing to the broad area of 30-45mph wind gusts on the north side of the low. This has also kept temperatures up in the 80s in areas where the winds are occurring. Expect this to move off to the east over the next several hours. Will leave some morning cloud cover and likely some residual surface boundaries over the area, but with lack of a lifting mechanism to break the cap, and an upper ridge moving overhead by mid afternoon, will keep forecast dry at this time. High temperatures expected to reach upper 90s east to near 102 out west, and the heat advisory continues. Overnight lows also look to stay warm in the middle 70s. .LONG TERM...(Friday through Wednesday) Issued at 325 AM CDT THU JUN 16 2016 Models continue to show at least minor potential for convection to impact the area Friday into Saturday. Appears overnight convection tonight along the weak boundary will remain to the northeast, though can't rule out outflow pushing southwest into the area late in the night. More likely scenario for precip is development occurring to the northwest along inverted trough axis where cap will be the weakest. This activity could reach the area in the late afternoon -- when peak heating/heat index values would be anticipated. Along with slight low level cooling and models' rather high afternoon dewpoint bias in recent days, have decided to keep the Watch going for Friday. Models are also similar with a weak PV anomaly swinging southeast around the ridge into eastern Kansas Friday night and could aid in convection persisting on through the area, perhaps into Saturday. Bumped up pops a bit based on more consistent precip signal. Some guidance keeps clouds rather persistent through the day Saturday and could provide a break in the excessive heat, but most guidance would push apparent temps back to near Advisory levels, close enough to keep the Watch going. South winds should return Sunday as the eastern surface ridge moves off which brings higher temperature and dewpoint potential, though just how much of either is uncertain. Monday could bring another hot day as the weak cold front nears but much too little confidence to extend the Watch. Most widespread precip potential still comes Monday night into Tuesday night as the front settles in. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 645 AM CDT THU JUN 16 2016 VFR conditions overall expected through the period. Will need to watch for early morning haze late in the period as rain has fallen overnight, and also for possible early morning thunderstorms. Chance too low to include in this issuance. && .TOP Watches/Warnings/Advisories... Heat Advisory from 1 PM this afternoon to 7 AM CDT Friday for KSZ008>012-020>024-034. Excessive Heat Watch from Friday morning through Sunday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056- 058-059. && UPDATE...67 SHORT TERM...67 LONG TERM...65 AVIATION...67
Hazardous weather outlook, Jun 16, 4:21 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT THU JUN 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-170930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 AM CDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES ARE EXPECTED TO REACH 103 TO 109 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 109 DEGREE RANGE FROM FRIDAY THROUGH SUNDAY. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jun 16, 2:30 AM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 230 AM CDT THU JUN 16 2016 KSZ038-039-054-055-160815- WABAUNSEE-OSAGE-LYON-SHAWNEE- 230 AM CDT THU JUN 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...SOUTHERN SHAWNEE...NORTHERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 315 AM CDT... AT 229 AM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS FROM DISSIPATING SHOWERS THAT COULD GUST UP TO 50 MPH. IT IS POSSIBLE YOU MAY HEAR NO THUNDER AND HAVE LITTLE TO NO RAIN WITH THESE STRONG WINDS. LOCATIONS IMPACTED INCLUDE... TOPEKA...OSAGE CITY...CARBONDALE...ESKRIDGE...RICHLAND...AUBURN... OVERBROOK...BURLINGAME...SCRANTON...HARVEYVILLE...ALLEN...ADMIRE... BERRYTON AND PAULINE. THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 141 AND 176. LAT...LON 3856 9614 3889 9626 3901 9555 3869 9552 TIME...MOT...LOC 0729Z 160DEG 15KT 3874 9574
Local storm report, Jun 16, 6:23 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM NON-TSTM WND DMG SCRANTON 38.78N 95.74W
06/16/2016 OSAGE KS PUBLIC
TREE BRANCHES DOWN. DISEASED TREE KNOCKED OVER. TIME
ESTIMATED FROM RADAR.
&&
KCLocal storm report, Jun 16, 8:07 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HAIL OVERBROOK 38.78N 95.56W
06/16/2016 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 45 min |
| Jun 15, 7:20 PM CDT | Special Weather Statement | TOP | Cloud | 25 min |
| Jun 15, 7:29 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Jun 15, 7:43 PM CDT | Special Weather Statement | TOP | Washington | 32 min |
| Jun 15, 8:21 PM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jun 15, 8:36 PM CDT | Special Weather Statement | TOP | Shawnee | 24 min |
| Jun 15, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 34 min |
| Jun 15, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 22 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | TOP | Franklin | 24 min |
| Jun 15, 9:45 PM CDT | Special Weather Statement | TOP | Franklin | 45 min |
| Jun 15, 10:02 PM CDT | Special Weather Statement | TOP | Geary | 28 min |
| Jun 15, 10:26 PM CDT | Special Weather Statement | TOP | Geary, Morris | 34 min |
| Jun 15, 11:05 PM CDT | Special Weather Statement | TOP | Geary, Wabaunsee | 25 min |
| Jun 15, 11:23 PM CDT | Special Weather Statement | TOP | Anderson | 22 min |
| Jun 16, 1:46 AM CDT | Special Weather Statement | TOP | Osage | 44 min |
| Jun 16, 2:30 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Jun 16, 8:46 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Jun 16, 9:08 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin, Osage | 3 hr |
| Jun 16, 9:15 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jun 16, 9:39 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.